Louisiana, 2014

Flash Flooding in Louisiana, August 30, 2014

August 30, 2014 · NWS LCH · 2 events in 2 counties and zones

An upper level disturbance and tropical moisture combined over Southwest Louisiana to produce heavy rain and flooding. This heavy rainfall event capped the one of the wettest summers on record at the Lake Charles Regional Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

An upper level disturbance and tropical moisture combined over Southwest Louisiana to produce heavy rain and flooding. This heavy rainfall event capped the one of the wettest summers on record at the Lake Charles Regional Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 30, 6:50 AM CST, 30 minutes earlier.

Area forecast discussion, Aug 30, 6:50 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
750 AM CDT SAT AUG 30 2014

.AVIATION UPDATE...REGARDING 12Z TAF ISSUANCE...TROPICAL MOISTURE
CONTINUING TO FEED WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS
THIS MORNING. WILL LIKELY SEE DRIER AIR MOVE IN FROM THE WEST THIS
AFTERNOON. UNTIL THEN...IFR AND MVFR WILL BE THE DOMINANT
CONDITIONS IN THE TAFS. RAPID CHANGES WILL CONTINUE TO MAKE IT
CHALLENGING THROUGH THE MORNING AND EARLY AFTERNOON BEFORE FINALLY
STABLIZING.

&&

.PREV DISCUSSION... /ISSUED 523 AM CDT SAT AUG 30 2014/

SYNOPSIS...TROPICAL MOISTURE WILL STREAM INTO OUR AREA THROUGH A
WEAKNESS IN THE UPPER RIDGE. PRECIP WATER VALUES EXPECTED WITH OVER
2 STANDARD DEVIATIONS FROM NORMAL INTO EARLY THIS AFTERNOON. THIS
WILL RESULT IN LOCALLY HEAVY RAINFALL WITH FLOODING POSSIBLE. A
FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING.

SHORT TERM...THE EURO LOOKS BEST ON HANDLING THIS MOISTURE OUT OF
THE TROPICS WITH THE ASSOCIATED RAINFALL. THERE IS A SLIGHT RISK
FOR EXCESSIVE RAINFALL OVER THE FORECAST AREA TODAY. NUMEROUS
SHOWERS SHOULD HOLD TEMPS WELL BELOW CLIMO AND SHOULD NOT REACH
ANY HIGHER THAN THE UPPER 80S TODAY. GOOD UPPER LEVEL DIVERGENCE
THROUGH TODAY AND INTO TONIGHT SHOULD HELP THE RAINFALL PROCESS.

LONG TERM...A RIGHT REAR QUADRANT OF THE POLAR AND SUBTROPICAL
JET WILL LIKELY CREATE ENOUGH AGEOSTROPHIC LIFTING FOR THUNDERSTORMS
OVER THE NORTHERN PORTION OF THE FORECAST AREA ON SUNDAY. THE
SUBTROPICAL BERMUDA RIDGE IS EXPECTED TO BUILD WESTWARD INTO EAST TEXAS
LATER ON SUNDAY WITH DRIER AIR AND MORE STABLE CONDITIONS. LABOR
DAY IS LOOKING GOOD WITH ONLY A MINIMAL CHANCE OF SHOWERS.

RAIN CHANCES DECREASE AFTER TUESDAY AS THE UPPER LEVEL RIDGE
CONTINUES TO BUILD OUT OF THE EAST.

HYDROLOGY...EXPECTING NEARLY 3 INCHES OF AREAL AVERAGE RAINFALL
INTO THIS EVENING. LOCALLY UP TO 5 INCHES WILL BE POSSIBLE. A
FLASH FLOOD WATCH IS IN EFFECT THROUGH SATURDAY EVENING.

SWEENEY

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  84  77  89  78 /  70  30  20  10
KBPT  83  76  90  78 /  70  40  30  10
KAEX  83  76  90  74 /  80  30  20  10
KLFT  87  75  91  77 /  80  30  20  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR ACADIA-ALLEN-
     AVOYELLES-BEAUREGARD-CALCASIEU-EAST CAMERON-EVANGELINE-
     IBERIA-JEFFERSON DAVIS-LAFAYETTE-LOWER ST. MARTIN-RAPIDES-
     ST. LANDRY-ST. MARY-UPPER ST. MARTIN-VERMILION-VERNON-WEST
     CAMERON.

TX...FLASH FLOOD WATCH THROUGH THIS EVENING FOR JEFFERSON-ORANGE.

GM...NONE.

&&

PUBLIC/MARINE...04
AVIATION...06
Hazardous weather outlook, Aug 30, 4:56 AM CST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
556 AM CDT SAT AUG 30 2014

GMZ430-432-435-LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-
216-259>262-311100-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-VERNON-RAPIDES-AVOYELLES-
BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-
ACADIA-LAFAYETTE-UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-
ORANGE-NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-
SOUTHERN NEWTON-
556 AM CDT SAT AUG 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND EMBEDDED THUNDERSTORMS WITH HEAVY RAINFALL
EXPECTED TODAY AND INTO TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT.
3 TO 5 INCHES OF RAIN WILL BE POSSIBLE BY THIS EVENING. ISOLATED AMOUNTS
UP TO 6 INCHES WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RAIN CHANCES WILL TAPER OFF SUNDAY AND LABOR DAY AS HIGH PRESSURE
BEGINS TO BUILD IN FROM THE EAST.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH SPOTTER ACTIVATION IS NOT ANTICIPATED, REPORTS OF
FLOODING AND ROAD CLOSURES WILL BE GREATLY APPRECIATED.

GMZ450-452-455-470-472-475-311100-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
556 AM CDT SAT AUG 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS COULD PRODUCE A FEW GUSTS IN
EXCESS OF 30 KNOTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS SHOULD TAPER OFF BY MONDAY.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH SPOTTER ACTIVATION IS NOT ANTICIPATED, REPORTS OF STRONG
WINDS FROM RIGS AND VESSELS ASSOCIATED WITH THUNDERSTORMS WILL BE
GREATLY APPRECIATED.

SWEENEY

In the hours before

Special weather statement, Aug 30, 3:47 AM CST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
447 AM CDT SAT AUG 30 2014

LAZ041-042-301030-
CALCASIEU LA-JEFFERSON DAVIS LA-
447 AM CDT SAT AUG 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR CALCASIEU AND JEFFERSON DAVIS
PARISHES UNTIL 530 AM CDT...

AT 446 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS OVER IOWA...MOVING NORTHEAST AT 25
MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...IOWA...LACASSINE AND FENTON.

THE PRIMARY THREAT FROM THESE STORMS IS WIND GUSTS TO NEAR 40 MPH...
WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS.
SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE
PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

LAT...LON 3043 9298 3043 9282 3010 9297 3014 9311

06
Local storm report, Aug 30, 5:22 AM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
622 AM CDT SAT AUG 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     FLASH FLOOD      LAKE CHARLES            30.21N 93.20W
08/30/2014                   CALCASIEU          LA   NWS EMPLOYEE

            NWS EMPLOYEE REPORTS APPROX 8 INCHES OF WATER ON ROAD
            ALONG COUNTRY CLUB ROAD BETWEEN LAKE ST AND MCNEESE ST.

&&

DJONES

The radar

The Lake Charles radar (KLCH), 9 km away, was scanning. The volume nearest the first event began at 13:20 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Calcasieu

When
August 30, 7:20 AM CST to 1:30 PM CST
Where
Calcasieu County, 2.94 mi SSE of Vincent Lndg to 1.94 mi WNW of Gillis
Cause
Heavy Rain
Property damage
$100,000
Reported by
NWS Employee
Coordinates
30.113, -93.307

A very moist air mass allowed for very high rainfall rates across Calcasieu Parish during the morning of the 30th. Rainfall amounts ranged from 4 to near 8 inches with the majority falling from sunrise to noon. The Lake Charles Regional Airport received 7.87 inches during the event with around 3 inches falling in under an hour. After 8 AM a call was received from an off-duty NWS meteorologist of a car submerged in a ditch along Interstate 210 near Nelson Road. Some cars were unable to pass the high waters along Nelson Road and many other streets in the city. Portions of Interstates 10 and 210 were temporarily closed due to high water. 1 home was flooded near the Nelson Road and Gauthier Road intersection and a apartment complex also flooded along Nelson Road. Multiple other homes were flooded across the city of Lake Charles. 5 homes were flooded along Dogwood Ave and a few homes also flooded in the Hunters Grove Subdivision in Iowa.

Flash Flood, Allen

When
August 30, 8:44 AM CST to 1:30 PM CST
Where
Allen County, 3 mi N of Kinder to 3 mi W of Kinder
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.523, -92.850

Heavy rain stretched from south of Lake Charles to near Oakdale with the heaviest falling from Kinder to KLCH. Flooding in Kinder closed multiple streets around the town during the morning into the early afternoon.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2014Every state in 2014This day in weather historyWarnings in Louisiana, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539680, 539684.